Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 165, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2006, 5:28 PM CDT for Norton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2006, 5:28 PM CDT (22:28 UTC)
- Expired
- Jul 13, 2006, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 13, 3:24 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT THU JUL 13 2006 .DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION THIS EVENING THEN TEMPERATURES THROUGH REST OF THE FORECAST. LATEST 19Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH ACROSS CENTRAL NEBRASKA INTO WESTERN KANSAS MOVING SLOWLY EASTWARD. LATEST IR AND WATER VAPOR SATELLITE IMAGERY SHOWED STRONG SHORTWAVE MOVING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA. BROAD ANTICYCLONIC CIRCULATION OF STRONG UPPER RIDGE SEEN OVER WESTERN CONUS BUILDING SLOWLY EAST WHILE BROAD TROUGH DEEPENS OVER THE EASTERN PACIFIC. THIS AFTERNOON LOWER DEWPOINTS WERE EVIDENT IN SURFACE OBSERVATIONS SPREADING SLOWLY WEST TO EAST AND HAD MADE IT AS FAR EAST AS GOODLAND BY EARLY AFTERNOON. BEST MOISTURE AND STRONG INSTABILITY WAS PRESENT OVER EASTERN AND SOUTHEAST PORTIONS OF FORECAST AREA. FOR TONIGHT WILL KEEP CHANCE MENTION FOR THUNDERSTORMS WITH SOME SEVERE WORDING FOR EASTERN ZONES MAINLY ALONG AND EAST OF HITCHCOCK TO THOMAS TO WICHITA COUNTY LINE. WILL EXPECT THESE STORMS TO MOVE EASTWARD OUT OF FORECAST AREA BY OR BEFORE MIDNIGHT. WILL KEEP MENTION OF SILENT 10 POPS FOR REST OF FORECAST AREA IN CASE ONE OR TWO STORMS DEVELOP HERE. AS FOR LOW TEMPERATURES TONIGHT WILL GO CLOSE TO GUIDANCE WITH LOW TEMPERATURES IN THE MIDDLE 60S. FOR FRIDAY STRONG UPPER RIDGE SLIDES EASTWARD INTO THE CENTRAL HIGH PLAINS WITH STRONG SUBSIDENCE AND A DRY ATMOSPHERE. WILL HAVE LOTS OF SUNSHINE WITH HOT TEMPERATURES. 850 MB MODEL TEMPERATURES INDICATE HIGHS WILL BE IN THE UPPER 90S TO LOWER 100S. FOR SATURDAY THROUGH SUNDAY WILL HAVE RIDGING OVERHEAD WITH A DRY AND STABLE ATMOSPHERE. WILL KEEP HIGH TEMPERATURES BOTH DAYS IN THE 100S WITH OVERNIGHT LOWS SATURDAY NIGHT IN THE MIDDLE TO UPPER 60S. THE EXTENDED FORECAST PERIOD MONDAY THROUGH THURSDAY WILL BE DRY WITH CONTINUED HOT TEMPERATURES IN THE UPPER 90S TO LOWER 100S FOR HIGHS WITH OVERNIGHT LOW TEMPERATURES IN THE 60S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && LAMMERS
Hazardous weather outlook, Jul 13, 11:29 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1029 AM MDT THU JUL 13 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1129 AM CDT THU JUL 13 2006 /1029 AM MDT THU JUL 13 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AFTER 2 PM MDT (3 PM CDT) ALONG A WELL DEFINED WIND SHIFT LINE AND INSTABILITY AXIS EXTENDING FROM ROUGHLY TRENTON NEBRASKA TO COLBY KANSAS TO LEOTI. THE BROKEN LINE OF STORMS WITHIN THIS AXIS WILL MOVE SOUTHEAST...EXITING THE TRI-STATE AREA BY 10 PM MDT (11 PM CDT). DUE TO FAVORABLE WIND SHEAR AND A VERY UNSTABLE AIR MASS...SOME STORMS IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA COULD BECOME SEVERE. THE HIGHEST THREAT FOR SEVERE WEATHER WILL EXIST ALONG AND EAST OF A LINE FROM LEOTI TO COLBY KANSAS TO MCCOOK NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...A TORNADO WILL BE POSSIBLE WITH THUNDERSTORMS ON THE SURFACE BOUNDARY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR SATURDAY THROUGH WEDNESDAY TEMPERATURES WILL AVERAGE 100 DEGREES OR HIGHER FOR MUCH OF THE TRI-STATE AREA. THE COMBINATION OF THE HEAT AND LIMITED CLOUD COVER WILL PROMOTE THE THREAT OF DEHYDRATION FOR THOSE WORKING OR ENJOYING OUTDOOR ACTIVITIES DURING THE TIME OF PEAK HEATING. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM LEOTI TO COLBY TO MCCOOK. DDT/BULLER
In the hours before
Special weather statement, Jul 13, 4:06 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT THU JUL 13 2006 KSZ004-132115- NORTON- 406 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 404 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES SOUTHEAST OF WILSONVILLE...OR 17 MILES NORTHWEST OF NORTON... AND MOVING SOUTHEAST AT 15 MPH. PEOPLE IN NORTHERN NORTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. KILLINGSWORTH
Local storm report, Jul 13, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 NE REAGER 39.89N 100.02W
07/13/2006 E1.75 INCH NORTON KS TRAINED SPOTTER
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 43 min |
| Jul 13, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 58 min |
| Jul 13, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.